AYER — The word of the night at the Nashoba Valley Medical Center was EVALI, short for electronic cigarette or vaping product use-associated lung injury.
Dr. Amjad Husain and Respiratory Therapist Michael Enos laid out that term and what it applies to during a Community Vaping Forum on Wednesday night at the hospital. Dr. Husain lead the night with a presentation on everything EVALI: how it develops, symptoms, how to treat it and how this information is being fed back to other health departments around the country.
According to the Centers for Disease Control and Prevention, over 1,400 cases of lung injury associated with using e-cigarettes and vapes were reported throughout the country. As of November, three people in Massachusetts have died from vaping-related lung injury.
Gov. Charlie Baker implemented a statewide ban on all vaping products on Sept. 24, which is set to run through Jan. 25, 2020.
The Massachusetts House voted to ban the sale of flavored tobacco and vaping products, along with impose an excise tax on e-cigarettes, on Wednesday.
While Dr. Husain admitted to not knowing the specific cause of EVALI, he did say that it “appears to be a form of acute lung injury.” He identified using an e-cigarette as “the key risk factor” for EVALI. He said 75-80% of patients suffering from EVALI used products containing THC, while 58% of patients have used products containing nicotine. Husain also said that, among 573 patients suffering from EVALI, most of them used “illicit” vaping products.
“We call it a diagnosis of exclusion,” he added. “If we don’t find any other clear-cut reason for it and there’s a clear-cut history of vaping, then it’s called EVALI. We have to have a high index of suspicion because if you don’t think of it, you’re going to miss it.”
To address the suspicion of EVALI, Husain laid out a series of questions to ask patients. For one, do suspected patients have a history of using vaping or e-cigarette products and have a syndrome similar to pneumonia? When did a patient start vaping and how often was he or she vaping before noticing symptoms? What type of vape was used and what products were in the vape when used? If cartridges were reused, what were they filled with? Was the product used in the vape concentrated?
“Usually we say that they should be asked about it within the last 90 days, if they have vaped or not,” Husain added.
In terms of symptoms, Husain said respiratory issues are common among patients. These include shortness of breath, coughing and chest pain. Other common symptoms include fever, chills and gastrointestinal problems.
“A majority of these patients, 70-80%, have required oxygen, some have even progressed to full-fledged respiratory failure requiring life support.” he said.
On top of advising people to stop the use of vaping products, Husain recommended antibiotics and, if symptoms progress, a short-term period of steroids lasting from five to 10 days as a means of treatment.
“There’s no good consensus behind any of this” he said. “The stuff has not been around long enough for us to really know what works and what doesn’t. I think these patients who are diagnosed will have to be followed-up on for years and years and years. There’s obviously going to be long-term consequences to some of these conditions, especially if it has been a repeated problem.”
Husain emphasized that the CDC is staying on top of EVALI cases, with links on its website to state health departments so citizens can report cases. The CDC also requests clinical details about a patient’s vaping practices be collected and recorded for future studies.
Enos recognized the demographic that’s at most for health risks: young people. He’s spoken about the dangers of e-cigarettes to sixth and seventh graders in Lunenburg, where the seventh-grade students were able to name different brands of vapes and one sixth-grade student referred to vapes as “a death machine.”
“The problem with these devices is that these vapes are easily hidden and there’s no test for us to determine if the kid vaped today,” Enos said. “We have to get kids to understand that this isn’t their father’s and grandfather’s cigarette. We’re finding really quick responses to vaping where kids that were healthy two weeks ago are ill now because they vaped three or four times.”
“I was a teenage smoker, and now I’m a lung specialist,” Husain said. “My dad caught me many, many times smoking and that made it more fun to steal and hide and steal and hide. The thing that stopped me as a teenager was a third-year medical student who had lost his dad to tobacco-related complications. He went around all the area schools with a video of this guy who had severe emphysema and couldn’t blow a match out from his face. He didn’t have enough breath to blow the match out. “
Enos closed the forum by saying he plans to speak to other students in the Groton-Dunstable, Ayer and Harvard school districts about the dangers of vape use.
“I’ll go to anyone that wants to hear me speak,” he added.